Are you a person that takes Advil or Aleve for any common cold symptoms, aches or pains, or headaches that you experience? If you do, you are like most Americans. These are some of the most widely taken drugs in America. In fact, we have 16,000 deaths per year just from non-steroidal anti-inflammatories.
In case you’re wondering what falls into this category, here’s a list of common NSAIDs:
- Advil / Motrin (ibuprofen)
- Aleve (naproxen sodium)
- Naprosyn (naproxen)
- Lodine (etodolac)
- Nalfon (fenoprofen)
- Daypro (oxaprozin)
- Ansaid (flurbiprofen)
- Cambia / Cataflam / Voltaren (diclofenac)
- COX-2 Inhibitors
Impact of NSAIDs
Not only do we have 16,000 deaths a year, but we also have well-recognized side effects that sometimes people ignore—damage to your gut lining. According to a study done by the National Institute of Health (NIH), all of the conventional NSAIDs were shown to affect small intestinal inflammation. This is one of the common findings with NSAID use, especially chronic NSAID use. It is affecting the integrity of the gut mucosa. This can contribute to a condition called leaky gut, or intestinal permeability.
Leaky gut or intestinal permeability allows undigested food particles, viruses, and pathogens to enter the bloodstream, which in turn causes an immune reaction and inflammation in our body. This can again contribute to many different symptoms from headaches to digestive issues to chronic pain, and so on. In addition to damaging the gut lining, it can also exacerbate symptoms of inflammatory bowel disease and can contribute to colitis which can resemble inflammatory bowel disease. Older individuals are at higher risk, but it can affect anyone.
But, is Tylenol okay?
Although current guidelines suggest taking no more than 4,000 milligrams of acetaminophen daily, a study published in 2006 by the American Medical Association, stated that this dose for four or more days frequently causes elevated ALT, a liver enzyme, and marker for injury. This continued even after it was discontinued.
There are a 3.7 times increased risk of bleeding in the upper GI tract with chronic consumption of acetaminophen of doses greater than 2000 milligrams. Overdose of this can also continue to leaky gut. Lastly, it can deplete one of your master antioxidants, glutathione.
Figure out why you’re having pain, headaches, or any other symptoms. I would recommend seeking out a rehabilitation professional, functional medicine practitioner, or dietitian to determine why you’re having headaches, chronic pain, or chronic sickness. This will help you address the root of the problem, the chronic injury cycle, and the chronic medical cycle that you’re going through, so that you don’t need to mask it with something that is negatively impacting your gut health, i.e. your immune health. Remember, 70 to 80 percent of our immune system is in your gut, so every time you take an NSAID, you can be impacting your immune system and your ability to regulate your mood and emotions. Ninety percent of our serotonin, “our feel-good neurotransmitter” is in our gut.
So, next time you want to take an NSAID think about all this information and how it could make your health worse, not better. You might feel better in that moment, but overtime it can take a huge toll on your body. There are many other options to getting yourself back to a pain-free, healthy life.
Are you ready to feel great again? Reach out to schedule an evaluation.
Reach out for a 15-minute FREE discovery session to see how we can help you on your journey.
For more content, make sure to subscribe to our YouTube channel here.
Other things that may interest you: